Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 89, NWS Gaylord, MI

June 27, 2008Arenac County, Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 27, 2008, 4:43 PM EDT for Arenac County, Gladwin County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 4:43 PM EDT (20:43 UTC)
Expired
Jun 27, 2008, 5:33 PM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Arenac County, MI, Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:45 PM EDTHAIL 0.757 Ne Wooden Shoe Villag, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 272043
SVRAPX
MIC011-051-272145-
/O.NEW.KAPX.SV.W.0089.080627T2043Z-080627T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARENAC COUNTY IN NORTHERN LOWER MICHIGAN...
  GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 545 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF ALGER...MOVING EAST AT 18 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALGER...
  STERLING...
  STANDISH...
  MAPLE RIDGE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4412 8428 4417 8388 4398 8390 4397 8405
      4399 8406 4399 8416 4396 8417 4394 8429
TIME...MOT...LOC 2043Z 267DEG 15KT 4404 8420

$$
2 follow-up statements
000 
WWUS34 KAPX 272109
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
507 PM EDT FRI JUN 27 2008

MIC051-272117-
/O.CAN.KAPX.SV.W.0089.000000T0000Z-080627T2145Z/
GLADWIN MI-
507 PM EDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR GLADWIN COUNTY IS CANCELLED...

LAT...LON 4397 8405 4400 8405 4400 8417 4407 8416
      4415 8388 4398 8390
TIME...MOT...LOC 2107Z 270DEG 15KT 4403 8409

$$

MIC011-272145-
/O.CON.KAPX.SV.W.0089.000000T0000Z-080627T2145Z/
ARENAC MI-
507 PM EDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR ARENAC COUNTY...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR STERLING...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STERLING...
  STANDISH...
  MAPLE RIDGE...

AT 445 PM...HAIL UP TO 0.75 INCHES IN DIAMETER WAS REPORTED 7 MILES 
NORTHEAST OF WOODEN SHOE VILLAGE WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4397 8405 4400 8405 4400 8417 4407 8416
      4415 8388 4398 8390
TIME...MOT...LOC 2107Z 270DEG 15KT 4403 8409

$$
000 
WWUS34 KAPX 272133
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
533 PM EDT FRI JUN 27 2008

MIC011-272143-
/O.CAN.KAPX.SV.W.0089.000000T0000Z-080627T2145Z/
ARENAC MI-
533 PM EDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR ARENAC COUNTY IS CANCELLED...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4397 8405 4400 8405 4400 8417 4407 8416
      4415 8388 4398 8390
TIME...MOT...LOC 2133Z 270DEG 15KT 4403 8394

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:45 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 27, 3:45 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT FRI JUN 27 2008

.DISCUSSION...SURFACE LOW CONTINUES TO DEVELOP OVER NRN MINNESOTA
LATE THIS AFTERNOON...WITH A DEEPENING 500 MB LOW UPSTREAM OVER S
CENTRAL CANADA. WARM FRONT IS SLOWLY LIFTING INTO WISCONSIN AND
MICHIGAN. SEVERAL AREAS OF CONVECTION HAVE DEVELOPED ALONG AND NE OF
THE WARM FRONT AND ARE CURRENTLY IMPACTING WISCONSIN AND PORTIONS OF
MICHIGAN. MOST RECENTLY...A RELATIVE WEAK AREA OF SHRA/TSRA HAS
DEVELOPED OVER N CENTRAL LOWER MICHIGAN SW OF OF THE HTL AREA WITHIN
AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. SHOWER AND THUNDERSTORMS
COVERAGE WILL BE THE PRIMARY FORECAST ISSUE THRU THE WEEKEND AS THE
UPSTREAM LOW DEEPENS...MOVES INTO MICHIGAN AND STALLS. THE POTENTIAL
FOR SVR TSRA WILL ALSO REMAIN AN ISSUE AS THIS UNSEASONABLY STRONG
LOW PRESSURE SYSTEM IMPACTS THE REGION.

TONIGHT...WARM FRONT WILL LIFT INTO LOWER MICHIGAN THIS EVENING...
WITH THE SURFACE LOW REACHING WRN UPR MICHIGAN BY 06Z. PLENTY OF
SURFACE-BASED INSTABILITY WILL BE AVAILABLE FOR CONVECTIVE
DEVELOPMENT AS CAPES PEAK JUST UNDER 2000 J/KG AND LIS LOWER TO -7
EARLY THIS EVENING. WIND FIELDS WILL REMAIN QUITE WEAK THRU THIS
THIS...AND WILL BECOME UNIDIRECTIONAL FROM THE S/SW. K INDEX
OF 35 AND 1000-500 MB RH OF AROUND 80 PCT STILL SUGGESTS THE
POTENTIAL FOR HEAVY RAIN AS THE WARM FRONT APPROACHES AND
PROVIDES SOME ORGANIZATION FOR CONVECTIVE DEVELOPMENT. HAIL WILL
LIKELY NOT BE MUCH OF A THREAT WITH WBZ HEIGHTS AROUND 12 KFT.
BKN AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING NE OF THE
WARM FRONT OVER THE WRN GREAT LAKES WILL CONTINUE TO FILL IN LATE
THIS AFTERNOON...WITH CONVECTIVE ACTIVITY BECOMING WIDESPREAD THIS
EVENING AS THE 850 MB THETA-E RIDGE AXIS MOVES OVERHEAD. WIDESPREAD
SHRA/TSRA WILL PERSIST INTO THE OVERNIGHT HOURS...BUT WILL BEGIN TO
DIMINISH FROM E TO W TOWARD DAYBREAK AS THE DRY SLOT APPROACHES.
TIMING OF THE ARRIVAL OF THIS FEATURE IS DIFFICULT...AND AT THIS
POINT WILL OPT FOR CATEGORICAL POPS ALL NIGHT. LOW TEMPS WILL ONLY
FALL INTO THE MID TO UPPER 60S WITH THICK CLOUD COVER AND ONGOING
LOW LEVEL WAA.

SATURDAY...PRECIP WILL RAPIDLY DIMINISH FROM SW TO NE ACROSS OUR CWA
IN THE MORNING AS THE INITIAL FRONT MOVES THRU...AND THE 850-700 MB
DRY SLOT ARRIVES IMMEDIATELY BEHIND IT. STILL HARD TO SAY EXACTLY
WHAT WILL HAPPEN SATURDAY AFTERNOON. 500 MB COLD POOL WILL MAKE
STEADY PROGRESS ACROSS THE STATE THROUGHOUT THE DAY...LENDING TO
DESTABILIZATION ALOFT. MOISTURE WILL BE LIMITED WITHIN THE DRY
SLOT...BUT ADDITIONAL LOW/MID LEVEL MOISTURE WILL ARRIVE LATE IN THE
DAY ON THE BACK SIDE OF THE LOW AS IT BECOMES VERTICALLY STACKED
OVER THE WRN GREAT LAKES. ERN SECTIONS OF THE CWA WILL LIKELY SEE
THE GREATEST DESTABILIZATION DUE TO SOME DELAY IN LOW LEVEL CAA.
WIND FIELDS WILL CERTAINLY BE MORE IMPRESSIVE ON SATURDAY IN VCNTY
OF THE LOW. HOWEVER...DOES APPEAR THE INSTABILITY AXIS WILL LIKELY
FOCUS STRONGEST CONVECTION ACROSS SE LOWER MICHIGAN. FOR NOW...WILL
MAINTAIN SCT SHRA/TSRA FOR SATURDAY...WITH SLIGHTLY HIGHER POPS
DURING THE MORNING ACROSS THE EAST. HIGH TEMPS WILL RANGE FROM THE
LOWER 70S IN THE NORTH TO NEAR 80 IN THE FAR SE.

LONG TERM...AGAIN ANOTHER COMPLICATED FORECAST WITH THE LOW MOVING
INTO MICHIGAN AND FILLING. WHAT MAKES IT SO COMPLICATED IS THE DRY
SLOT THAT IS EXPECTED ON SATURDAY AND WHETHER THERE WILL BE A SEVERE
WEATHER RESPONSE.

SATURDAY NIGHT...AS THE 500 MB AND SFC LOW MEANDER OVER N MICHIGAN,
THE COLD SFC AIR MOVES INTO THE REGION. THIS BEGINS TO SLOW DOWN THE
SFC BASED INSTABILITY. SO HAVE CUT THE POPS BACK TO CHANCE, INSTEAD
OF LIKELY AND TURNED THE FORECAST FOR RAIN SHOWERS AND ISOLATED
THUNDER. MOST OF THE THUNDER LOOKS LIKE IT WOULD BE CAUSED BY THE
MID LEVEL (700-500 MB) LAPSE RATE OF 6.5 C/KM. BLAYER CAPE, HOWEVER,
PEAKS UP TO 400 TO 600 J/KG DURING THE MIDDLE OF THE NIGHT, BUT THEN
DIMINISHES BY 12Z SO EXPECTING JUST RAIN SHOWERS OVERNIGHT.

SUNDAY...THE MODELS HAVE SPED THE LOW ALONG QUICKER THAN THEY DID
YESTERDAY. SO THE MID LEVEL LAPSE RATES FALL TO LESS THAN 5 C/KM BY
00Z. SO HAVE CHANCE POPS FOR MAINLY RAIN SHOWERS.

SUNDAY NIGHT...THE RAIN SHOWERS MOVE TO ONLY NE LOWER AS THE 500 MB
TROUGH AXIS IS STILL OVER APN. MOISTURE IS BEGINNING TO BE LACKING
AND THERE IS NO SFC BASED INSTABILITY OVERNIGHT. SO ONLY CHANCE
POPS.

MONDAY...WITH THE LOW TO THE EAST OF THE REGION, AND NO INSTABILITY
IN THE MORNING, SO WOULD EXPECT NO RAIN FOR THE MORNING. THE NAM
SUGGESTS THAT WOULD FLARE UP IN THE AFTERNOON IN NE LOWER AS A 500
MB SHORTWAVE TROUGH PUSHES THROUGH THE EAST SIDE OF THE STATE. THE
NAM ALSO HAS MORE MOISTURE, SO WILL CHANCE POPS IN FOR NE LOWER

MONDAY NIGHT...IT LOOKS LIKE THE 500 MB HEIGHTS ARE BUILDING AND THE
SFC RIDGE IS PUSHING INTO THE REGION. SO HAVE WHOLE NIGHT QUIET AS
THE CLOUDS BEGIN TO MOVE OUT OF THE REGION.

EXTENDED (TUESDAY THRU FRIDAY)...TUESDAY, THE 500 MB RIDGE AXIS IS
EAST OF THE REGION AND SFC HIGH PRESSURE IS BUILDING INTO THE
REGION. SO DRY THROUGH THE DAY. WEDNESDAY, AS A LOW TRACKS INTO
JAMES BAY, THE COLD FRONT DESCENDS AND BRINGS A CHANCE OF
THUNDERSTORMS. THURSDAY, THE FRONT MOVES THROUGH THE REGION SO MORE
FOR THE CHANCE OF THUNDERSTORMS, BUT IN THE SOUTHERN PART OF THE
FORECAST AREA. FRIDAY, WITH THE FRONT ALONG THE OHIO BORDER, WILL
EXPECT THAT THERE WILL BE A CHANCE ALONG OUR SOUTHERN FORECAST AREA.
OTHERWISE, THE CHANCE DROPS OFF CONSIDERABLY THE FARTHER NORTH YOU
GO.

&&

.PREV DISCUSSION... /ISSUED 125 PM EDT FRI JUN 27 2008/

AVIATION...WARM FRONT CURRENTLY SW OF MICHIGAN WILL SLOWLY PUSH NE
THRU NRN MICHIGAN THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL
DEVELOP INVOF BOUNDARY AT TVC AND PLN BY MID/LATE AFTERNOON...WITH
THUNDERSTORMS POSSIBLE AT APN DURING LATE AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THRU TONIGHT AND THRU SATURDAY MORNING.
EXPECT VFR CONDITIONS THRU THE REST OF THE AFTERNOON...WITH AREAS OF
MVFR CIGS/VSBYS POSSIBLE IN AND AROUND SHRA/TSRA. AS WARM FRONT
MOVES THRU THE AREA TONIGHT...CIGS WILL LOWER AND SHRA/TSTM WILL
BECOME MORE WIDESPREAD. MVFR CIGS/VSBYS DEVELOPING AT ALL TAF
SITES...WITH AREAS OF IFR CIGS POSSIBLE LATE.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 27, 3:42 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EDT FRI JUN 27 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
281145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
342 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA
TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN
THREAT BEING WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN
DIAMETER. LOCALLY HEAVY RAIN MAY PRODUCE MINOR FLOODING IN SOME
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME OF THESE
STORMS COULD BE SEVERE...ESPECIALLY SOUTH AND EAST OF A LINE FROM
ALPENA TO HOUGHTON LAKE. THE MAIN SEVERE THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS.

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:30 PM EDTSevere Thunderstorm WarningAPXCheboygan34 min
Jun 27, 6:18 PM EDTSevere Thunderstorm WarningAPXAntrim42 min
Jun 27, 6:36 PM EDTSevere Thunderstorm WarningAPXCharlevoix39 min
Jun 27, 6:51 PM EDTSevere Thunderstorm WarningAPXAntrim, Kalkaska39 min
Jun 27, 7:12 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan, Emmet, Presque Isle41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.